Alert archive / Oregon / Freeze Warnings in 2012
Freeze Warning 1, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Jan 11, 2012, 2:39 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 12, 2012, 3:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2012, 2:39 PM PST (22:39 UTC)
- In effect from
- Jan 12, 2012, 3:00 AM PST
- Expired
- Jan 12, 2012, 9:00 AM PST
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
887 WWUS76 KMFR 112239 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 239 PM PST WED JAN 11 2012 ORZ021-120645- /O.NEW.KMFR.FZ.W.0001.120112T1100Z-120112T1700Z/ SOUTH CENTRAL OREGON COAST- INCLUDING THE CITIES OF...NORTH BEND...COQUILLE 239 PM PST WED JAN 11 2012 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM PST THURSDAY. * TEMPERATURES...LOW TEMPERATURES WILL FALL TO BETWEEN 29 AND 32 DEGREES LATE TONIGHT INTO THURSDAY MORNING. * LOCATIONS INCLUDE: NORTH BEND...COQUILLE. * IMPACTS...LOCAL ICY CONDITIONS MAY DEVELOP ON ROADS. UNPROTECTED WATER PIPES COULD FREEZE AND BURST. SENSITIVE VEGETATION MAY BE KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ ORZ023-024-026-120645- /O.CON.KMFR.AS.Y.0001.000000T0000Z-120114T1200Z/ CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- JACKSON COUNTY- INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN... GRANTS PASS...MEDFORD...ASHLAND 239 PM PST WED JAN 11 2012 ...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY. * SYNOPSIS...STRONG HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH FRIDAY NIGHT. LIGHT WINDS AND A STRONG TEMPERATURE INVERSION WILL RESULT IN POOR VENTILATION AND TRAPPED POLLUTANTS IN THE VALLEYS. * LOCATIONS INCLUDE: ROSEBURG...SUTHERLIN...GRANTS PASS...MEDFORD...ASHLAND. * IMPACTS...AIR QUALITY WILL BE DEGRADED IN THE VALLEYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT OF AN AIRMASS ACROSS THE ADVISORY AREA...POLLUTION WILL INCREASE. && $$ CC
2 follow-up statements
167 WWUS76 KMFR 120631 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1031 PM PST WED JAN 11 2012 ORZ021-121700- /O.CON.KMFR.FZ.W.0001.120112T1100Z-120112T1700Z/ SOUTH CENTRAL OREGON COAST- INCLUDING THE CITIES OF...NORTH BEND...COQUILLE 1031 PM PST WED JAN 11 2012 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST THURSDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST THURSDAY. * TEMPERATURES...LOW TEMPERATURES WILL FALL TO BETWEEN 29 AND 32 DEGREES LATE TONIGHT INTO THURSDAY MORNING. * LOCATIONS INCLUDE: NORTH BEND...COQUILLE. * IMPACTS...LOCAL ICY CONDITIONS MAY DEVELOP ON ROADS. UNPROTECTED WATER PIPES COULD FREEZE AND BURST. SENSITIVE VEGETATION MAY BE KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ ORZ023-024-026-121715- /O.CON.KMFR.AS.Y.0001.000000T0000Z-120114T1200Z/ CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- JACKSON COUNTY- INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN... GRANTS PASS...MEDFORD...ASHLAND 1031 PM PST WED JAN 11 2012 ...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY. * SYNOPSIS...STRONG HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH FRIDAY NIGHT. LIGHT WINDS AND A STRONG TEMPERATURE INVERSION WILL RESULT IN POOR VENTILATION AND TRAPPED POLLUTANTS IN THE VALLEYS. * LOCATIONS INCLUDE: ROSEBURG...SUTHERLIN...GRANTS PASS... MEDFORD...ASHLAND. * IMPACTS...AIR QUALITY WILL BE DEGRADED IN THE VALLEYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT OF AN AIRMASS ACROSS THE ADVISORY AREA...POLLUTION WILL INCREASE. && $$ STOCKTON
927 WWUS76 KMFR 121659 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 859 AM PST THU JAN 12 2012 ORZ021-121800- /O.EXP.KMFR.FZ.W.0001.000000T0000Z-120112T1700Z/ SOUTH CENTRAL OREGON COAST- INCLUDING THE CITIES OF...NORTH BEND...COQUILLE 859 AM PST THU JAN 12 2012 ...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING... THE FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING. TEMPERATURES HAVE WARMED ABOVE FREEZING. $$ ORZ023-024-026-130500- /O.CON.KMFR.AS.Y.0001.000000T0000Z-120114T1200Z/ CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- JACKSON COUNTY- INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN... GRANTS PASS...MEDFORD...ASHLAND 859 AM PST THU JAN 12 2012 ...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY. * SYNOPSIS...STRONG HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH FRIDAY NIGHT. LIGHT WINDS AND A STRONG TEMPERATURE INVERSION WILL RESULT IN POOR VENTILATION AND TRAPPED POLLUTANTS IN THE VALLEYS. * LOCATIONS INCLUDE: ROSEBURG...SUTHERLIN...GREEN...GRANTS PASS...MEDFORD...ASHLAND. * IMPACTS...AIR QUALITY WILL BE DEGRADED IN THE VALLEYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT OF AN AIRMASS ACROSS THE ADVISORY AREA...POLLUTION WILL INCREASE. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Jan 11, 2:39 PM PST, 0 minutes earlier.
Area forecast discussion, Jan 11, 2:39 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
239 PM PST WED JAN 11 2012
.SHORT TERM...BEHIND A WEAK DISTURBANCE...THE HIGH PRESSURE RIDGE
WITH STRENGTHEN TONIGHT INTO THURSDAY. THIS WILL BRING ANOTHER
NIGHT OF OFFSHORE FLOW WITH WARM AND BREEZY CONDITIONS OVER THE
MOUNTAINS. MEANWHILE COOLER AND MOISTER AIR IN THE VALLEYS WILL
RESULT IN VALLEY FOG AND LOW STRATUS AGAIN TONIGHT INTO THURSDAY
MORNING FOR INLAND WESTERN VALLEYS. ALONG THE COAST...EXPECT COLD
MORNING TEMPERATURES IN COASTAL AND VALLEYS LOCATIONS OF COOS
COUNTY. FOG AND LOW CLOUDS ARE EXPECTED TO CLEAR LATE THURSDAY
MORNING INTO THURSDAY AFTERNOON OVER THE WESTERN VALLEYS. ALSO
THURSDAY AFTERNOON THE OFFSHORE FLOW WILL GRADUALLY WEAKEN AND THE
SURFACE PRESSURE GRADIENT WEAKENS OVER THE AREA.
THE HIGH PRESSURE RIDGE PERSISTS THROUGH FRIDAY. THIS WILL BRING
CONTINUED INVERSIONS IN THE VALLEYS WITH STAGNANT AIR AND
OVERNIGHT AND MORNING AREAS OF VALLEY FOG AND LOW CLOUDS.
BY LATE SATURDAY...EXPECT THE PATTERN TO CHANGE. MODELS INDICATE A
FRONT WILL APPROACH THE COAST LATE SATURDAY AFTERNOON WITH AN
UPPER TROUGH DEVELOPING OFF THE COAST. AS THIS FRONT MOVES INLAND
EXPECT RAIN AND SNOW TO DEVELOP SATURDAY EVENING AND
NIGHT...MAINLY FROM THE CASCADES WEST. SNOW LEVELS ARE FORECAST TO
QUICKLY LOWER FROM 5000 TO 6000 FEET SATURDAY EVENING DOWN TO 1500 TO
3500 FEET SATURDAY NIGHT. AS SHOWERS CONTINUE WITH THE TROUGH AXIS
MOVING INLAND OVERNIGHT...EXPECT LIGHT SNOW ACCUMULATIONS TO DEVELOP
OVER THE CASCADES AND WESTWARD IN SOUTHERN OREGON. THIS MAY BRING
LIGHT SNOW TO THE PASSES ALONG INTERSTATE 5 AND THE PASSES IN THE
SOUTHERN OREGON CASCADES SATURDAY NIGHT.
.LONG TERM...SUNDAY THROUGH WEDNESDAY. LOW SNOW LEVELS WILL
CONTINUE INTO SUNDAY. THE EXACT MAGNITUDE OF THE COLD AIR IS IN
QUESTION GIVEN THAT THIS IS NEARLY 4 DAYS IN THE FUTURE. WITH THAT
SAID...OPERATIONAL MODELS AND THE GFS ENSEMBLE MEAN ARE IN GOOD
AGREEMENT THAT 850MB TEMPERATURES WILL BOTTOM OUT AROUND -6C
MONDAY MORNING. GIVEN THE EXPECTED COLD AIR ALOFT...PRECIPITATION
SHOULD BE MAINLY SHOWERY IN NATURE...AND SNOW LEVELS COULD REACH
THEIR LOWEST LEVELS IN MORE THAN A MONTH. THE CURRENT FORECAST HAS
SNOW LEVELS REACHING VALLEY FLOORS SUNDAY NIGHT INTO MONDAY BUT
MODEL OUTPUT INDICATES LITTLE PRECIPITATION IN THE VALLEYS.
CONVERSELY...GOOD UPSLOPE WESTERLY FLOW SHOULD ENHANCE SNOWFALL
OVER THE CASCADES AND SEVERAL INCHES ARE EXPECTED THERE LATE IN
THE WEEKEND INTO EARLY NEXT WEEK.
THERE IS NOW MORE CLARITY REGARDING THE EVOLUTION OF THE WEATHER
PATTERN NEXT WEEK FROM TUESDAY ONWARD. BOTH THE ECMWF AND GFS SHOW A
STRONG JET STREAM CARRYING A LONG FETCH OF MOISTURE INTO THE OREGON
COAST LATE TUESDAY. AGREEMENT AMONGST MODEL ENSEMBLE MEMBERS
PROVIDES ABOVE NORMAL CONFIDENCE IN THIS SCENARIO PANNING OUT. HEAVY
PRECIPITATION...RISING SNOW LEVELS...AND STRONG WINDS ARE MOST
LIKELY TO ACCOMPANY THIS ACTIVE WEATHER PATTERN. SEE THE SPECIAL
WEATHER STATEMENT FOR MORE DETAILS.
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE THIS AFTERNOON INTO EARLY
THIS EVENING ACROSS THE AREA. THEN EXPECT PATCHY VALLEY FOG ALONG
WITH AREAS OF MVFR AND IFR CONDITIONS IN LOW CEILINGS TO DEVELOP
LATE THIS EVENING IN THE UMPQUA...BECOMING WIDESPREAD IN THE
UMPQUA TONIGHT INTO THURSDAY. ALSO LATE TONIGHT INTO EARLY THURSDAY
MORNING...EXPECT AREAS OF IFR IN FOG TO DEVELOP IN THE
ROGUE...ILLINOIS AND APPLEGATE VALLEYS. LOW CEILINGS AND FOG ARE
EXPECTED TO PERSIST IN THE WESTERN VALLEYS THROUGH LATE MORNING WITH
VFR ELSEWHERE
&&
.PREV DISCUSSION... /ISSUED 832 AM PST WED JAN 11 2012/
SHORT TERM...
LOW LEVEL OFFSHORE FLOW HAS ALREADY DEVELOPED. ONCE AGAIN COLD AIR
HAS BEEN TRAPPED IN THE WEST SIDE VALLEYS...AND OVERNIGHT LOW
CLOUDS AND FOG WILL LINGER INTO THE DAYTIME HOURS. THE RIDGES AND
COAST WILL BE WARMER..BREEZY...AND MOSTLY CLEAR. THIS PATTERN WILL
PERSIST INTO FRIDAY...WHEN THE GRADIENTS WILL SLACK OFF AND THE
WINDS WILL DIMINISH.
THE PATTERN WILL BECOME PROGRESSIVE ONCE AGAIN AT THAT TIME. THE
GFS AND EC MODEL SOLUTIONS SLOWLY BRING IN AN UPPER TROUGH
SATURDAY INTO SUNDAY. WEAK SYSTEMS WITH LIGHT PRECIPITATION WILL
MOVE IN SATURDAY AFTERNOON OR NIGHT AND PERSIST THROUGH THE REST
OF THE WEEKEND. STRONGER AND WETTER SYSTEMS WILL MOVE IN BEGINNING
MONDAY NIGHT AND CONTINUE THROUGH THE REST OF THE WEEK. THOSE
DESIRING MORE PRECIPITATION HAVE SOMETHING TO LOOK FORWARD TO!
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM 3 AM TO 9 AM PST THURSDAY FOR ORZ021.
AIR STAGNATION ADVISORY UNTIL 4 AM PST SATURDAY FOR
ORZ023-024-026.
CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST THURSDAY FOR
PZZ370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PST THURSDAY
FOR PZZ370-376.
CCHazardous weather outlook, Jan 11, 4:30 AM PST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 430 AM PST WED JAN 11 2012 ORZ023-024-026-121230- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- JACKSON COUNTY- 430 AM PST WED JAN 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY. PLEASE SEE THE LATEST ADVISORY MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY. NO OTHER SIGNIFICANT WEATHER IS EXPECTED DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION IS NECESSARY.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.